Has anyone had flecainide dose reduced after an AF free period?

I am on 100mg twice a day, have only had one episode in the three years I've been on it. I do feel tired and at times fatigued ( having to sit down and rest). My resting pulse is low 50s and I know this can be a rare side effect of flec. Just wondered as all my episodes have been at night and I have assumed vagally mediated, if it would be reasonable to discuss a reduction of the morning dose with GP ( have been discharged from cardio clinic).

I am also interested in how the cardiologists choose the right dose as I was told to increase to 100mg twice a day after 5 days on 50 but was never tried on 50 twice a day to see if it would work. Even after brisk walking I feel tired

Keep smiling

Wendy B

Last edited by

13 Replies

  • Hi Bagrat

    yes its the big question, is it af or is it the meds?. i was on flecainide 50mg twice a day for months. but since sept last year it had been reduce to just 50mg a day. i like to keep fit but must admit i do sometimes get tired and slightly light headed and breathless.my resting pulse is between 46 and 50 bpm . i am surprised that they had upped your dosage if you havent had any attacks for that lengh of time. i would certainly ask the question

  • Hello Bagrat. It seems to me the less flecainide one needs to take, the better!

  • I would agree totally with Rellim. After huge episode sof rapid Afib, I was put on 100mg 2x per day, I hated it! I have varied over the past two years with the flecainide in dosage. At the onset of what I believe will be rapid long (5-15hours) Afib, I take 100mg and if it doesn't help 1-2 hours later I take a 2nd 100mg plus 25mg metoprolol.

    My Personal experience was better with the Pill in the pocket method (combined with metoprolol) as I found taking it on a daily basis kept the big events at bay, but I felt as though the underlying condition was worsening. Now that is undocumented and personal, but I do feel it made my Afib increase in frequency. I've read that it can do so. At present, post 2 ablations, I am on 50mg 2x per day for 3-4 weeks to keep the heart calm. I will slowly wean myself off both to see what holds. This is all with the doctor's advice - I am not doing this on my own, though it is a collaborative effort. Hope you find the proper balance for you!

  • I'm on 50mg twice a day now - was on 150mg twice a day before my ablation and it wasn't controlling the AF - although it would if I added an extra 50mg to my usual 150 when AF occurred. I understood 400mg was the max in 24 hours. I had AF occurring once in a couple of weeks latterly and I could usually get rid of it in an hour or so. Not always. My dose was reduced to 100mg twice a day immediately after the ablation and then halved about 6 weeks later. I had in fact already cut back to 150mg a day by taking 100 at night and 50 in the morning, as you are thinking about, Bagrat. I have a review in a month and will stick at 50 twice a day till then.

    Looking back, I don't know why I meekly let them increase my dose to 150mg x 2 without question. I imagine I thought it would be magic (like it was when I first took it) and AF would not occur. I was wrong, although I did have a spell of nothing for a little over 2 months.

  • This seems to be what happens. I started on 100x2 and had 2 months A.F. free. Then increased to 150 in morning and 100 at night. Another 2 months of bliss. Then increased by another 50 and again symptoms gone but more side effects! This is why I have been offered an ablation and can't wait to have it done so I can reduce meds. X

  • Thanks guys. Have made an appt for Monday., My GP is on hols and don't know the lady I'm booked in with. Just hope she's young enough to remember her cardio experience in hospital!!

    Feel well

    Wendy B

  • Just a thought, the improvements could be due to the meds. When my blood pressure is under control I don't try and stop or reduce meds as I know it will come back ( I know gp did this several times) and diabetics don't reduce their insulin once they are under control.

    So just wander why as soon as things improve with af there seems to be a move to stop the drugs?

  • In my case within a week of my second episode My flec had been increased to 100mg twice a day. I was never given a trial on a lower dose, yet I see of people on 50 twice a day or 50 am 100 pm.

    Just wondered if the choice of my dose was arbitrary because it's what many people need. On the three occasions my pulse was 180 to 190 and took a few hours to return to NSR

  • Why is it that some of us take flecanide every day and some only take it as pip and wendy when you say you have only had one episode in 3 years can you please tell me what you mean and how it feels sorry im new to all of this and trying to get as much info as possible feel frightened all the time thanks karen

  • Karen,I don't know how the docs decide on a treatment. I have paroxysmal AF and no underlying heart condition they can find to account for it so "lone AF". I had my first episode of AF in the night wnet to A&E and was cardioverted ( the anaesthetic and electrical conversion) the next day - back to normal rhythm. They could do this without anticoagulants apart from injections because I knew exactly when my AF episode started. started bisprolol which steadies the heart but my pulse was quite slow with it and a month later I had another AF experience - back to A&E given an armful of drugs no effect. Was waiting to be cardioverted again when I went back to normal rhythm. Was started on Flecainde 50 mg twice a day and told to increase to 100mg twice a day as that was the "normal" dose. Have been on that dose for three years with only one other AF episode when I had a nasty virus and the Cardio doc I saw said it was due to the virus and carry on with the same dose.

    I actually haven't felt ill with fast AF episodes just very aware of my heart beat going at 180-190 beats a minute and a bit of chest ache but I get that a lot anyway. I also have to wee a lot when it happens which is part of the AF process I think. Consultant said when it happens again to try and sleep ( all my AF episodes have been at night) unless I am concerned (!!) and come in to hosp the next day if it hasn't stopped.

    I am very happy with flecainide except I do get very tired which is why I asked the question and do have various aches in my chest. Would hate to reduce dose ( or have dose reduced ) and lose the good control I have.

    Sorry this is so long but didn't want to use jargon that is all new to you. Hoe that helps

    Be well

    Wendy B

  • Interesting Wendy! 3 years and no side effects!

    I am quite similar 100mg twice a day, pulse 52 & past episodes evening/night; none now after 2 months. I was started on 50mg/twice a day and the first month had 8 episodes mostly just a few hours. Two cardiologists said ablation, I said to one why not just increase Flec, that was agreed and worked. I believe Flec as well as controlling pulse also works for some because it has something that affects the vagal system.

    Can I reduce morning Flec and is there another drug less toxic that can have the same effect on the vagal system are questions for my EP consultation next week. In the FT magazine today GammaCore (like an electric razor) is mentioned, a new bioelectronics gadget, that stimulates the vagus nerve to reduce migraines - maybe a simpler future?!

  • Ooh do let us know how you get on. I was discharged by cardio clinic unless "you run into problems". My rather bossy GP is retiring soon so Hope I find the next one is more open to discussion!!

  • I reduced my flecanide recently to 100mgs to be taken at night and I cannot believe the difference in my heart during the day over the last few days has been nice and quiet and comfortable I've been able to get on with my life without thinking about AF. I've used my stationary bike for the last couple of days. I've had bags more energy and I felt the best I've felt for months. Ok I'm not counting my chickens because come the evening time thats when the heart starts revving up for its overnight antics, so for time being I'm sticking with what I'm doing at the moment and using pill in the pocket if necessary. .

You may also like...